Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 38, NWS Pocatello, ID

August 8, 2014Blaine County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 8, 2014, 9:52 PM MDT for Blaine County, Idaho. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2014, 9:52 PM MDT (03:52 UTC)
Expired
Aug 9, 2014, 12:00 AM MDT
In force
2 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Blaine County, ID

The radar

The Boise radar (KCBX), 134 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 3.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2014-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2014-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3245 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

822 
WGUS55 KPIH 090352
FFWPIH
IDC013-090600-
/O.NEW.KPIH.FF.W.0038.140809T0352Z-140809T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
952 PM MDT FRI AUG 8 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO...

* UNTIL 1200 AM MDT

* AT 942 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF THUNDERSTORMS MOVING SLOWLY EAST AT 10 MPH INTO THE
  BEAVER CREEK FIRE SCAR. ACCUMULATIONS OF 0.50 TO 1.50 INCHES OF 
  PRECIPITATION ARE EXPECTED OVER THE NEXT HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED 
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4367 11467 4370 11451 4362 11434 4354 11433
      4355 11459 4356 11460 4357 11463 4359 11465
      4359 11468 4360 11469

$$

HUSTON
1 follow-up statement
629 
WGUS75 KPIH 090438
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1038 PM MDT FRI AUG 8 2014

IDC013-090447-
/O.CAN.KPIH.FF.W.0038.000000T0000Z-140809T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
1038 PM MDT FRI AUG 8 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL BLAINE
COUNTY...

THE THUNDERSTORMS THAT PROMPTED THE WARNING COLLAPSED AS THEY 
ENTERED THE WARNED AREA. RAINFALL ACCUMULATIONS OF 0.10 TO 0.30 ARE 
ALL THAT IS ANTICIPATED AT THIS TIME AND THUS THE WARNING HAS BEEN 
CANCELLED. 

LAT...LON 4367 11467 4370 11451 4362 11434 4354 11433
      4355 11459 4356 11460 4357 11463 4359 11465
      4359 11468 4360 11469

$$

HUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 1:46 PM MDT, 8 hours 6 minutes earlier.

Area forecast discussion, Aug 8, 1:46 PM MDT, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
146 PM MDT FRI AUG 8 2014

.DISCUSSION...

MOIST PATTERN CONTINUES ACROSS THE REGION. THUNDERSTORMS ARE
DEVELOPING ACROSS THE MOUNTAINS AND HIGHLANDS THIS AFTERNOON. THE
LOW PRESSURE SYSTEM RESPONSIBLE FOR PRODUCING WIDESPREAD
THUNDERSTORMS OVER THE PAST FEW DAYS HAS MOVED EAST OF THE REGION.
AS A RESULT...COVERAGE IS SOMEWHAT LOWER TODAY...MAINLY CONFINED TO
THE MOUNTAINS AND HIGHLANDS. HEAVY RAIN IS STILL A POSSIBILITY WITH
THESE STORMS AND A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE
BEAVER CREEK BURN AREA THROUGH TONIGHT.

A WEAK UPPER LEVEL SHORTWAVE TROUGH WILL MOVE THROUGH THE REGION ON
SATURDAY. THIS WILL FIRE OFF SEVERAL THUNDERSTORMS ACROSS THE ENTIRE
REGION SATURDAY AFTERNOON. HAVE INCREASED CHANCES BY ABOUT 10
PERCENT EVERYWHERE. DEBATING WHETHER OR NOT TO CONTINUE THE FLOOD
WATCH INTO SATURDAY. THE COVERAGE APPEARS TO BE A LITTLE LESS AROUND
THE SHOSHONE TO KETCHUM AREAS ON SATURDAY. WILL HOLD OFF ON
EXTENDING THE FLOOD WATCH AND ALLOW MID SHIFT TO REEVALUATE. ELSEWHERE
HEAVY RAIN WITH THUNDERSTORMS WILL REMAIN A STRONG POSSIBILITY.

MAY GET A BIT OF A REPRIEVE ON SUNDAY AND MONDAY AS AN UPPER LEVEL
RIDGE SETTLES IN OVER THE REGION. MONSOON MOISTURE WILL REMAIN IN
PLACE...HOWEVER THE RIDGE WILL HELP TO SQUASH ACTIVITY FROM
DEVELOPING IN MANY AREAS. BEST CHANCES FOR STORMS WILL BE IN THE
MOUNTAINS...BUT COVERAGE MAY REMAIN ISOLATED.

BY MIDDLE OF NEXT WEEK AN UPPER TROUGH OVER THE PACIFIC NORTHWEST
WILL HELP TO ENHANCE THUNDERSTORMS COVERAGE ONCE AGAIN. COULD BE
RATHER WET AGAIN FROM MIDWEEK ONWARD.

VALLE

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED THIS
AFTERNOON AND EARLY EVENING.  HAVE VICINITY THUNDERSTORMS AT ALL TAF
SITES.   BEST CHANCE ON STATION WOULD BE SUN.  EXPECT AFTERNOON
CONVECTION AGAIN ON SATURDAY.   WINDS WILL BE LIGHT OUTSIDE OF
CONVECTIVE ACTIVITY WITH VFR CONDITIONS EXPECTED.   ONLY NON VFR
CONDITIONS UNDER HEAVY THUNDERSTORM RAIN.
GK

&&

.FIRE WEATHER...VERY MOIST AIR MASS CONTINUES TO PERSIST OVER
SOUTHEAST IDAHO TODAY.   ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED ACROSS THE ENTIRE REGION EARLY THIS EVENING.
EXPECT THE SHOWERS AND THUNDERSTORMS TO AGAIN DEVELOP SATURDAY.
RELATIVELY HIGH HUMIDITY WILL CONTINUE INTO NEXT WEEK WITH PERHAPS
ANOTHER RELATIVELY WET PERIOD BY THE MIDDLE OF THE WEEK.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 11 PM MDT THIS EVENING IDZ031.

&&

In the hours before

Special weather statement, Aug 8, 8:01 PM MDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
801 PM MDT FRI AUG 8 2014

IDZ021-023-090300-
CARIBOU ID-BINGHAM ID-BONNEVILLE ID-BANNOCK ID-
801 PM MDT FRI AUG 8 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  EXTREME SOUTH CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  WESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO

AT 754 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FORT HALL MOUNT
PUTNAM TO ROBIN...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN THROUGH 900 PM MDT.

LOCATIONS IMPACTED THROUGH 900 PM MDT INCLUDE...
   CHESTERFIELD...
   HATCH...
   GRACE AND NITER...

LAT...LON 4259 11158 4257 11164 4250 11160 4242 11161
      4241 11166 4259 11236 4306 11230 4307 11150
TIME...MOT...LOC 0201Z 280DEG 21KT 4295 11219 4260 11225

HUSTON
Special weather statement, Aug 8, 8:27 PM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
827 PM MDT FRI AUG 8 2014

IDZ025-090330-
BEAR LAKE ID-FRANKLIN ID-
827 PM MDT FRI AUG 8 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN FRANKLIN COUNTY IN SOUTHEAST IDAHO
  SOUTHERN BEAR LAKE COUNTY IN SOUTHEAST IDAHO

UNTIL 930 PM MDT

AT 823 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FISH HAVEN..MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN BEAR LAKE COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4200 11104 4200 11158 4215 11169 4224 11161
      4224 11148 4219 11104
TIME...MOT...LOC 0227Z 294DEG 26KT 4203 11134

HINSBERGER
Special weather statement, Aug 8, 8:52 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
852 PM MDT FRI AUG 8 2014

IDZ023-025-090345-
BEAR LAKE ID-CARIBOU ID-BINGHAM ID-BONNEVILLE ID-BANNOCK ID-
852 PM MDT FRI AUG 8 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME EAST CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
  SOUTH CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  CARIBOU COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BEAR LAKE COUNTY IN SOUTHEAST IDAHO

AT 848 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST
OF CHESTERFIELD TO 8 MILES EAST OF HATCH TO GRACE...MOVING EAST AT
20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING AS THEY SWEEP THROUGH BLACKFOOT
RESERVOIR...HENRY AND SODA SPRINGS THROUGH 945 PM MDT.

LOCATIONS IMPACTED INCLUDE...
   GRACE...
   SODA SPRINGS...
   CONDA AND HENRY...
   WAYAN...

IF YOU ARE ON THE BLACKFOOT RESERVOIR...GET OFF THE LAKE AND TAKE
SHELTER IMMEDIATELY.

LAT...LON 4313 11119 4282 11106 4250 11119 4252 11191
      4284 11178 4314 11192
TIME...MOT...LOC 0250Z 271DEG 18KT 4306 11175 4283 11165
          4260 11175

HUSTON
Special weather statement, Aug 8, 9:22 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
922 PM MDT FRI AUG 8 2014

IDZ031-090415-
BLAINE ID-
922 PM MDT FRI AUG 8 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO

AT 918 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
THUNDERSTORMS 16 MILES NORTHEAST OF CORRAL...MOVING EAST TOWARD THE
BEAVER CREEK FIRE SCAR AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
MODERATE RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN BLAINE COUNTY...

LAT...LON 4365 11467 4368 11467 4368 11423 4341 11427
      4344 11453 4348 11452 4350 11457 4353 11460
      4356 11459 4360 11469
TIME...MOT...LOC 0321Z 275DEG 16KT 4358 11480

HUSTON
Local storm report, Aug 8, 9:28 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
928 PM MDT FRI AUG 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     FLASH FLOOD      3 W ARIMO               42.56N 112.23W
08/08/2014                   BANNOCK            ID   LAW ENFORCEMENT

            ROAD CLOSURES BETWEEN ARIMO AND ROBIN DUE TO STANDING
            WATER UP TO 12 INCHES DEEP.

&&

JAH
Local storm report, Aug 8, 9:36 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
936 PM MDT FRI AUG 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     HEAVY RAIN       WNW SODA SPRINGS        42.66N 111.60W
08/08/2014  M0.50 INCH       CARIBOU            ID   TRAINED SPOTTER

            0.50 INCHES IN 20 MINUTES.

&&

MH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:01 PM MDTSpecial Weather StatementPIHOneida44 min
Aug 8, 6:15 PM MDTSevere Thunderstorm WarningPIHBlaine, Cassia, Minidoka, Power4 min
Aug 8, 6:21 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Blaine, Cassia, Minidoka, Power39 min
Aug 8, 6:35 PM MDTSpecial Weather StatementPIHBear Lake55 min
Aug 8, 7:04 PM MDTSpecial Weather StatementPIHBingham56 min
Aug 8, 7:35 PM MDTSpecial Weather StatementPIHBear Lake55 min
Aug 8, 7:45 PM MDTSpecial Weather StatementPIHFranklin60 min
Aug 8, 8:01 PM MDTSpecial Weather StatementPIHBannock59 min
Aug 8, 8:27 PM MDTSpecial Weather StatementPIHBear Lake63 min
Aug 8, 8:52 PM MDTSpecial Weather StatementPIHCaribou53 min
Aug 8, 9:22 PM MDTSpecial Weather StatementPIHCamas53 min
Aug 9, 3:06 AM MDTFlash Flood WatchPIH17 hr
Aug 9, 1:17 PM MDTFlash Flood WarningPIHBlaine4 hr
Aug 9, 3:17 PM MDTSpecial Weather StatementPIHOneida58 min
Aug 9, 3:21 PM MDTSpecial Weather StatementPIHCassia54 min
Aug 9, 3:38 PM MDTSpecial Weather StatementPIHBlaine52 min
Aug 9, 3:48 PM MDTSpecial Weather StatementPIHCuster57 min
Aug 9, 4:21 PM MDTSpecial Weather StatementPIHFranklin54 min
Aug 9, 4:25 PM MDTSpecial Weather StatementPIHCassia50 min
Aug 9, 4:30 PM MDTSpecial Weather StatementPIHCassia45 min
Aug 9, 4:44 PM MDTFlash Flood WarningPIHCassia3 hr
Aug 9, 5:12 PM MDTFlash Flood WarningPIHBlaine2 hr
Aug 9, 5:30 PM MDTSpecial Weather StatementPIHMinidoka60 min

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.